California, 2011High Wind and Strong Wind in California, December 15 to 18, 2011
December 15 to 18, 2011 · NWS SGX · 6 events in 6 counties and zones
This upper-level low pressure system developed right on the heels of the last and became a closed low over the Northern Baja for 2 days, drawing moisture back into the area along with strong, widespread offshore winds. This system also set off intense showers and isolated thunderstorms with pea-sized hail (accumulations in Rancho Cucamonga and Mission Viejo), as well as several funnel clouds…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This upper-level low pressure system developed right on the heels of the last and became a closed low over the Northern Baja for 2 days, drawing moisture back into the area along with strong, widespread offshore winds. This system also set off intense showers and isolated thunderstorms with pea-sized hail (accumulations in Rancho Cucamonga and Mission Viejo), as well as several funnel clouds spotted east of John Wayne Airport. Most of the rain with this system was confined to Orange County, the Inland Empire and the northern mountains. Heavy rain was observed in Orange County and the Inland Empire on the 15th and 16th with locations there recording between one-quarter and one-half inch. The snow level dropped to around 3500 ft., with accumulations of 3 to 8 inches there. Bear Mountain resort recorded 12 to 16 inches. Strong winds were also observed with this storm, especially on the 16th, which was a more widespread wind event than early December, impacting all counties, including San Diego County, with warning-level winds. Several wind gusts of 45-65 mph were reported in the Santa Ana Mountains, the Inland Empire and San Diego County Mountains. Several trees and power poles were downed, leaving many without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 15, 9:30 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 15, 9:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST THU DEC 15 2011
.SYNOPSIS...
MOSTLY CLEAR THIS MORNING...BUT CLOUDS INCREASING FROM THE NORTH
THROUGH THE DAY. DAYTIME TEMPERATURES WILL REMAIN BELOW SEASONAL
AVERAGES. COLD AND UNSETTLED WEATHER WILL RETURN THIS AFTERNOON AND
EVENING...WITH BREEZY CONDITIONS AND A CHANCE FOR SHOWERS. SHOWERS
WILL DECREASE ON FRIDAY...THEN RETURN SATURDAY INTO EARLY SUNDAY
MORNING. PERIODS OF STRONG AND GUSTY NORTH TO NORTHEAST WINDS WILL
ALSO BE POSSIBLE FRIDAY MORNING THROUGH SATURDAY AFTERNOON...MAINLY
IN THE INLAND AREAS. FAIR AND DRIER WEATHER WILL RETURN SUNDAY...BUT
ANOTHER TROUGH MAY BRING A RETURN OF COOL AND UNSETTLED WEATHER FOR
MONDAY AND TUESDAY. FAIR WEATHER RETURNS FOR THE MIDDLE OF THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THE PATCHY SHALLOW GROUND FOG HAS BURNED OFF AND SKIES ARE MOSTLY
CLEAR THIS MORNING. DAYTIME HIGH TEMPS WILL REMAIN 5 TO 10 DEGREES
BELOW SEASONAL AVERAGES. CLOUDS WILL INCREASE FROM THE NORTH AND
WEST WINDS WILL INCREASE LATER TODAY AS A LOW PRESSURE SYSTEM
CONTINUES TO STRENGTHEN AS IT MOVES SOUTH THROUGH CENTRAL
CALIFORNIA. MOSTLY LIGHT SHOWERS WILL DEVELOP OVER SOCAL LATER TODAY
AS THE LOW MOVES IN FROM THE NORTH. PRECIP AMOUNTS WILL BE VARIABLE
AND WILL RANGE FROM A FEW HUNDREDTHS TO AROUND ONE QUARTER INCH.
SNOW LEVELS WILL REMAIN BETWEEN 4500 AND 5000 FEET...WITH A COUPLE
OF INCHES OF NEW SNOW POSSIBLE OVER THE HIGHER ELEVATIONS.
BY FRIDAY MORNING...SHOWERS WILL DECREASE AS THE LOW MOVES TO OUR
SOUTH AND BECOMES NEARLY STATIONARY OVER THE NRN BAJA COASTAL AREAS.
THIS SETS UP STRONG OFFSHORE PRESSURE GRADIENTS OVER SOUTHERN
CALIFORNIA WITH NE WINDS ALOFT. THIS WILL PRODUCE STRONG AND GUSTY
NE WINDS...MAINLY OVER THE SAN BERNARDINO MOUNTAINS...THE INLAND
EMPIRE...AND SANTA ANA MOUNTAINS AND FOOTHILLS DURING THE LATE NIGHT
AND EARLY MORNING HOURS. THE STRONGEST WINDS WILL BE IN AND BELOW
THE PASSES AND CANYONS WHERE WIND SPEEDS OF 30 TO 40 MPH...WITH
GUSTS UP TO 60 MPH. OCCASIONAL LOCAL GUSTS TO 70 MPH ARE POSSIBLE IN
THE MOST FAVORED LOCATIONS. WINDS WILL STRENGTHEN THROUGH THE DAY ON
FRI...PEAKING FRI NIGHT. MODELS ARE INDICATING THAT THE LOW WILL
BECOME CUT-OFF AND REMAIN NEARLY STATIONARY OVER NRN BAJA THROUGH
SATURDAY. THIS WILL ALLOW THE RETURN FLOW ON THE NORTH SIDE OF THE
LOW TO BRING MOISTURE INTO SOCAL FROM THE SE...PRODUCING RAIN AND
SHOWERS...MAINLY OVER THE LOWER DESERTS AND MTNS OF SAN DIEGO
COUNTY. PRECIP IS ALSO POSSIBLE OVER THE RIVERSIDE AND SAN
BERNARDINO MTNS...BUT LOWER ACCUMULATIONS ARE EXPECTED IN THOSE
AREAS.
THIS LOW WILL FINALLY BEGIN MOVING EASTWARD ON LATE SAT AND
SUNDAY...AS THE NEXT UPPER LEVEL TROUGH SYSTEM MOVES IN FROM THE
NW. MODELS ARE BEGINNING TO AGREE ON THE FORMATION OF ANOTHER
ELONGATED TROUGH OVER THE SOUTHWEST...WITH THE LOW CENTERED
SOMEWHERE OFF THE CALIFORNIA COAST. HOWEVER...THE LACK OF
CONSISTENCY BETWEEN MODELS OR EVEN FROM RUN TO RUN...CONFIDENCE IS
LOW FOR MORE PRECIP EARLY NEXT WEEK. TEMPERATURES WILL REMAIN WELL
BELOW NORMAL. THE MODELS ARE THEN SHOWING ANOTHER SYSTEM POTENTIALLY
HEADING THIS WAY FOR THE CHRISTMAS WEEKEND.
&&
.AVIATION...
151609Z...VFR CONDITIONS MUCH OF THE DAY WITH SCT-LCLLY BKN CIGS
3.5K TO 6K FT MSL. CIGS WILL LOWER AND BECOME BKN-OVC WITH SCT -SHRA
AHEAD OF A COLD FRONT PASSING FROM KSLI-KNRS 00Z-06Z. STRATO-CU WILL
DEVELOP/INCREASE INLAND ONTO THE COASTAL SLOPES BY AFTERNOON LCLLY
OBSCURING HIGHER TRRN. CIGS EXPECTED TO BE 3K-5K FT MSL...BUT LCLLY
2-2.5K FT IN BRIEF SHRA AHEAD OF/ALONG THE FRONT.
BEHIND THE FRONT...MOSTLY CLEAR WITH UNRESTRICTED VIS TONIGHT AND
FRI. WINDS WILL TURN NE AND BECOME STRONG AND GUSTY THROUGH AND
BELOW PASSES AND CANYONS FROM NORTH TO SOUTH 03Z-12Z. LLWS POSSIBLE
BEFORE SFC ONSET. DOWNWIND FROM THE MTN CRESTS...MTN WAVE ACTIVITY
WILL CREATE STRONG UP/DOWN DRAFTS AND CONSIDERABLE TURBULENCE
THROUGH FRI NIGHT. AREAS OF LLWS ARE POSSIBLE...ESPECIALLY NEAR
KSNA/KONT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WATCH FROM LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR THE RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.
HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY AFTERNOON
FOR THE SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...JADHazardous weather outlook, Dec 15, 3:45 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST THU DEC 15 2011
CAZ042-043-048-050-055>058-060>062-PZZ750-775-160015-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
345 AM PST THU DEC 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A SYSTEM WILL DIG OVER SOUTHERN CALIFORNIA TODAY...BRINGING SOME
LIGHT RAIN SHOWERS AND MOUNTAINS SNOW SHOWERS TO THE REGION BY THIS
AFTERNOON AND TONIGHT. GUSTY NORTH TO NORTHEAST WINDS WILL DEVELOP
OVER THE SAN BERNARDINO MOUNTAINS...INLAND EMPIRE...AND SANTA ANA
MOUNTAINS AND FOOTHILLS LATE TONIGHT.
A HIGH WIND WATCH IS IN EFFECT FROM 4 AM FRIDAY TO 1 PM PST SATURDAY
FOR THE SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
FOOTHILLS...RIVERSIDE COUNTY MOUNTAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE THREAT OF SHOWERS WILL REMAIN OVER THE REGION FRIDAY AND
SATURDAY...ESPECIALLY OVER THE MOUNTAINS AND PORTIONS OF SAN DIEGO
COUNTY. THERE IS THE POTENTIAL FOR MODERATE SNOWFALL OVER THE
MOUNTAINS THESE DAYS. LOCALLY STRONG GUSTY NORTHEAST WINDS WILL
ALSO CONTINUE THROUGH FRIDAY ACROSS PORTIONS OF THE SAN BERNARDINO
MOUNTAINS...THE INLAND EMPIRE...AND THE SANTA ANA MOUNTAINS AND
FOOTHILLS. LOCAL GUSTY EAST WINDS ARE POSSIBLE IN PORTIONS OF THE
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS FRIDAY NIGHT AND SATURDAY.
ANOTHER CLOSED LOW COULD IMPACT THE AREA MONDAY INTO
TUESDAY...HOWEVER THERE IS LARGE UNCERTAINTY IN THE TRACK OF THIS
SYSTEM.
A HIGH WIND WATCH IS IN EFFECT FROM 4 AM FRIDAY TO 1 PM PST SATURDAY
FOR THE SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS AND
FOOTHILLS...RIVERSIDE COUNTY MOUNTAINS.
A HIGH WIND WATCH IS IN EFFECT FROM 10 PM FRIDAY TO 1 PM PST
SATURDAY FOR THE SAN DIEGO COUNTY MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
PALMER
Event by event
2 funnel cloud, 2 high wind, 1 strong wind, 1 winter weather. Local standard time, as filed.
Funnel Cloud, Orange
- When
- December 15, 1:00 PM PST to 1:30 PM PST
- Where
- Orange County, 10 mi E of (Sna)santa Ana Co Ar
- Reported by
- ASOS
- Coordinates
- 33.680, -117.696
Multiple funnel cloud reports from the KSNA ASOS at 10 and 15 miles east of John Wayne Airport.
Funnel Cloud, San Bernardino
- When
- December 15, 3:45 PM PST to 4:15 PM PST
- Where
- San Bernardino County, 5 mi N of Fontana
- Reported by
- Trained Spotter
- Coordinates
- 34.172, -117.430
Two funnel clouds estimated 10 miles to the north of the spotter, who is located in Riverside near Jarupa Avenue and Grand Avenue.
High Wind, Santa Ana Mountains and Foothills
- When
- December 16, 3:30 AM PST to 2:30 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Fremont Canyon RAWS between 0351 and 0451 PST on the 16th and ended between 1351 and 1451 PST the same day. During that time a max gust of 65 mph was measured, along with several other gusts above 58 mph (including 2 of 61 mph and one of 60 mph).
During this time, power poles were reported down by Fox 11 News in nearby Yorba Linda. Around 240 customers were reported without power in nearby Tustin as well.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- December 16, 1:00 PM PST to 4:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $7,000
- Reported by
- RAWS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
High winds began at the Highland Springs RAWS between 1316 and 1416 PST on the 16th and ended between 1516 and 1616 PST. During this time a peak gust of 63 mph was recorded between 1416 and 1516.|Several trees and power lines were reported down in the Hemet area of Riverside County shortly after this report.
Strong Wind, San Diego County Valleys
- When
- December 16, 8:00 PM PST to 11:00 PM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong winds damaged the patio roof on the property. Tree limbs as large as 4 inches in diameter have been breaking off trees. Property is located on Pala Mesa Road near SR 76 near Fallbrook.
Winter Weather, San Bernardino County Mountains
- When
- December 17, 1:00 PM PST to December 18, 1:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
The Bear Mountain Resort near Big Bear City reported a 24 hour snowfall total of 12 to 16 inches at 7500 feet elevation, approximately half of which fell between 0700 and 1300 PST on the 18th.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356785, 356786, 356787, 356790, 356792, 356793.